Has anybody used Accutane? What were your results, and did you have any side effects?
My brother is using it, and I am so scared...it has the potential for alot of side effects, but his face cleared up in 3 weeks, he's still taking it..the dermatologist made hime sign 4 waivers..it's suppose to be 100 times riskier for woman ....cat
I've taken it once before at a low dose before my wedding. It completely eliminated my painful, huge, cystic acne for about 6 months, then the acne came back. Theoretically, each time you take Accutane, your skin gets a little better, but since it's such a potent drug, most docs don't allow their patients to take more than 2 courses in a lifetime.
Now here I am 5 years later and I'm going back on it for the second time because my acne has worsened again over the last several years. I had to sign a million waivers. And now the new policy with Accutane is you have to go in for a lipid panel/pregnancy test every month that you're on it before they'll dispense the next month's supply of pills. Your skin gets REALLY REALLY flaky and dry while you're on Accutane, especially your lips, so be ready to moisturize like crazy!
I'm just so sick of my cystic acne and tired of the disfigurement/pain, and nothing topical or antibiotic worked for me. Accutane was my last resort.
It has many side effects that affect people differently. The list is very long and the MD should have a booklet that goes through it. Dryness of your skin and lips is one of the side effects. Since Accutane dries up your sebatious glands, everything else will dry up too so another side effect is your eyes which may get dry.
Usually Accutane is the last resort after many antibiotics and creams have been prescribed. It is very successful for many people including people I know.
I currently am getting acne laser before I try accutane which may be another option for you.
The reason you need to get pregancy testing every month is that is can cause birth defects while your on it. So as long as you don't plan on having kids for 6 months that shouldn't be a problem. But I highly recommend you talk about it with your MD.
I took one course and it cleared my cystic acne VERY well. I had a dry nose but that was it. It has had some more serious side effects for some people but it works well for most. I would go for it!
I took Accutane three years ago. My skin was so clear, it was like I was 10 years old again. I loved it (though the dryness part sucked). No acne, no blackheads, totally smooth. I didn't wear any makeup for months.
My acne did return later, but it has never returned to the level it was before. I control it now with a prescription topical and quality skincare products.
My boyfriend took this when he was in high school and although it cleared up his acne the side effects were horrid. He said it was like he became a totally different person. He still has minor acne but now as bad as he did in high school. I've also heard that it can turn your teeth yellow, which I may believe as my bf's teeth are pretty discolored and he doesn't drink, coffee/tea or soft drinks.
I'd definitely approach this product with major caution.
I had (needed) 2 courses and a brief "refresher". From roughly age 12>40's I still had steady problems enough to warrant taking it-acne of the cystic, deep and painful variety. Not to mention the toll it takes on your self esteem. I'd also been on antibiotics longer than I care to remember.
I can't imagine dermatologists are prescribing it lightly. Hopefully not. I see it as a drug of last resort for severe cases only. It helped me immeasurably. I had no side effects other than the usual dryness and skin fragility. Finally, finally (!) age just took care of it. Used as intended and with care it is a miracle drug.
It was the best thing for me! I was on a low dosage. I got no side effects and my skin is clear. I just get small breakouts from my cycle coming.
Hi I had a pretty bad case of acne when I was 15. I took Accutane for a year and a half. If I could start listing the side effect I got this post would go on forever!!!
Because when I lived in Colombia at the time and was one of the first people to take it I was placed under observation so that other docs could learn more from the effects of Accutane.
I started with a high dosage that made my back hurt so bad I couldn't do even simple situps. So my doc changed it to low dosage which I followed until the end.
I had to get a blood test every month before my prescription was refilled to prove that I was not pregnant. Your doc probably has told you about the side effects of getting pregnant while being on Accutane.
Studies have shown that the chemicals from taking accutane remain in your body even after 3 years of stopping.
The most visible side effect I've experienced was Hypervitaminosis B (or A? can't remember) which makes your lips, eyes, nose very dry. So if you wear contacts you'll be saying bye bye to them. I used to hate chapstick before I used Accutane and now I can't live without it, my doc confirmed that is definitely because of the Accutane.
I know a lot about Accutane so PM me if you have any questions.
IMO unless you have absolutely horrible acne don't take it. There are probably better ways to take care of your acne that are not as drastic as Accutane. Plus doctors today are not even sure of the long term effects on your body.
My daughter is now on Accutane. There is a process you have to go through. Birth control pills for at least a month. Lab tests. and then more lab tests every month to check for pregnancy and your triglycerides because they want to monitor your liver function. It is a powerful drug. But nothing else helped her. We tried pro active, antibiotics pills, antibiotic cream, retin -a. etc. She had nodular ,cystic acne. As soon as she got on the BCP, her acne started to clear up a bit. now, after being on a week and a half of accutane, she notices her pores shrinking. She had a breakout that pushed everything out of her pores to the surface, but that was just once and I havent seen that in awhile. Her lips and hands are cracking bad. So yes keep moisturized. Plus where we live it is so dry (Arizona) Also you need a sunscreen. The doc also reccomended taking plain vitamin E capsules. Because that promotes moisture and healing.
I had 2 rounds of accutane. My skin would be clear for 6 months and then break out again. Some of the side effects I experienced were, dry skin, terrible dried lips (Which to this day have never recovered), hair loss but I also got a lot of peach fuzz for some odd reason, and nose bleeds.
For a lot of people this is a good medication, it just didnt work for me. Well, I should say I dont get big cysts anymore. My breakouts are caused by my hormones. I have come to the realization that there is no cure for acne and all I can do is maintain my skin as best as possible. My breakouts are really minimal & more of an annoyance than anything else.
I found that it cleared the spots for a while but eventually they returned. I was very lucky and didn't experience too many side effects just the usual dry sking - Elizabeth Arden 8 hour cream became my best friend!
If you are desperate i'd say go for it - just take care and be realistic with expectations.
Hi. Try antibiotics. I had HORRIBLE acne around 30 yrs of age and by a freak occurance of events - had my wisdom teeth removed. Had the antibotics and wierdly my face cleared up. yay!
I was on it for about a year in 2005 and my skin is still clear. My dermo put me on a lower dose for a longer period of time because in his experience it worked better in the long run this way. No other treatments had worked for me. I had to use a lot of sunscreen and be overzelous about staying out of the sun or I would burn, but I've been off it for a little under a year now and I've only had 3 pimples! My acne was pretty bad and was also on my chest and back, but its all clear now.
I had really dry skin and I loved Jurlique calendula cream moisturiser, SKII and MAC lip conditioner as well as Kiehls creme de corps. I used these and my skin wasn't too dry, although if I didn't use them one day my skin would get super dry.